Alert archive / Ohio / Flash Flood Warnings in 2010
Flash Flood Warning 39, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 18, 2010, 3:50 AM EDT for Athens County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2010, 3:50 AM EDT (07:50 UTC)
- Expired
- Jul 18, 2010, 6:20 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Athens County, OH
The radar
The Charleston,WV radar (KRLX), 125 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
418 WGUS51 KRLX 180750 FFWRLX OHC009-181045- /O.NEW.KRLX.FF.W.0039.100718T0750Z-100718T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 350 AM EDT SUN JUL 18 2010 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN ATHENS COUNTY IN SOUTHEAST OHIO... THIS INCLUDES THE CITY OF NELSONVILLE... * UNTIL 645 AM EDT * AT 342 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM TRAINING THUNDERSTORMS OVER THE WARNED AREA. RAINFALL OF 1.5 TO 2.5 INCHES HAS OCCURRED SINCE 2AM. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHAUNCEY... BUCHTEL AND AMESVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. SMALL STREAMS PARTICULARLY VULNERABLE TO FLASH FLOODING AT THIS TIME INCLUDE MCDOUGALL BRANCH AND WYATT RUN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3945 8185 3933 8186 3934 8229 3947 8227 $$ 19
2 follow-up statements
090 WGUS71 KRLX 180842 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 442 AM EDT SUN JUL 18 2010 OHC009-181045- /O.CON.KRLX.FF.W.0039.000000T0000Z-100718T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATHENS OH- 442 AM EDT SUN JUL 18 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR NORTHERN ATHENS COUNTY... AT 436 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT THE LINE OF STORMS RESPONSIBLE FOR THE WARNING HAD SHIFTED EAST OF THE WARNED AREA. HOWEVER...1 TO 2.5 INCHES OF RAIN FELL SINCE 2 AM EDT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NELSONVILLE. SMALL STREAMS PARTICULARLY VULNERABLE TO FLOODING INCLUD MCDOUGALL BRANCH AND WYATT RUN. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY. && LAT...LON 3945 8185 3933 8186 3934 8229 3947 8227 $$ 19
640 WGUS71 KRLX 181020 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 620 AM EDT SUN JUL 18 2010 OHC009-181029- /O.CAN.KRLX.FF.W.0039.000000T0000Z-100718T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATHENS OH- 620 AM EDT SUN JUL 18 2010 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN ATHENS COUNTY... THOUGH A COUPLE SHOWERS ARE STILL PASSING OVER THE AREA...THE HEAVY RAIN HAS ENDED...AS A RESULT THE FLASH FLOOD WARNING HAS BEEN CANCELLED. STREAMS AND CREEKS THAT RESPONDED TO THE EARLIER HEAVY RAIN WILL CONTINUE TO RECEDE. TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY. LAT...LON 3945 8185 3933 8186 3934 8229 3947 8227 $$ 19
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:36 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 18, 2:36 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 236 AM EDT SUN JUL 18 2010 .SYNOPSIS... WE STAY ON SOUTHERN EDGE OF THE WESTERLIES THROUGH AT LEAST THURSDAY...WITH SEASONABLY WARM TEMPERATURES...PASSING DISTURBANCES...AND OCCASIONAL THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... CHALLENGING FORECAST CONTINUES FOR OUR REGION WHICH LIES UNDER THE SOUTHERN EDGE OF THE WESTERLIES ALOFT. THE MAIN SYNOPTIC BOUNDARY IS WELL NORTH OF OUR AREA AND HARD TO TIME UPPER DISTURBANCES CONTINUE TO RIDE ACROSS OUR AREA. THE MODELS ARE QUITE NOISY IN THIS PATTERN. ONE SUCH DISTURBANCE IS SEEN NOW IN THE FORM OF A CLUSTER OF THUNDERSTORMS THAT HAVE DEVELOPED OVER SOUTHEAST OHIO...MOVING EAST. ALTHOUGH THERE ARE LIKELY OUTFLOW BOUNDARIES ACROSS THE AREA FROM PREVIOUS CONVECTION THAT MAY INFLUENCE THIS CLUSTER OF STORMS...THE MOVEMENT OF THIS CLUSTER IS EXPECTED TO HAVE SOME SOUTHEAST COMPONENT AS IT TRIES TO BUILD INTO THE MOIST FEED. THUS...CAT POPS THIS MORNING MAINLY ACROSS THE NORTH...TRENDING TOWARD THE CENTRAL WEST VIRGINIA MOUNTAINS BEFORE THE CLUSTER WEAKENS MID MORNING. WILL ADD LOCALLY HEAVY RAINS TO THIS AREA. BEYOND THIS...MAINLY A DIURNAL PATTERN FOR CONVECTION THIS AFTERNOON IN THE QUITE MOIST AND UNSTABLE AIR. GOING GENERAL CHANCE POP THIS AFTERNOON. NEXT UPPER FEATURE MODELS LATCH ONTO IS A SIGNIFICANT UPPER LEVEL DISTURBANCE DROPPING SOUTHEAST FROM THE UPPER MIDWEST TONIGHT. THIS DISTURBANCE ACTIVATES A MESOSCALE CONVECTIVE COMPLEX VICINITY THE FRONT THIS AFTERNOON...THEN DROPS IT EAST SOUTHEAST OVER OUR AREA LATER TONIGHT. RAISING POPS TO LIKELY...MAINLY NORTHWEST HALF TONIGHT...BUT A STORM CANNOT BE RULED OUT ANYWHERE AT ANY TIME. ALTHOUGH LOCALLY HEAVY RAINS ARE POSSIBLE...TOO EARLY TO JUMP ON ANY AREAL FLOOD WATCH...GIVEN THE FEATURES ARE PROGRESSIVE. GOING JUST A BIT ON THE COOLER SIDE OF GUIDANCE TODAY. THINK THERE WILL BE MORE SUNSHINE BEHIND THIS MORNING CLUSTER OF STORMS. FOR TONIGHT...DEFINITELY ON THE MILDER SIDE OF TEMP GUIDANCE. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... MODELS AGREE ON WELL MARKED WAVE CONTINUING THROUGH THE AREA MONDAY MORNING TO EARLY AFTERNOON...AND A FEW HOURS FASTER COMPARED TO PRIOR RUNS. MESOSCALE INFLUENCES WILL NO DOUBT MESS AROUND WITH DETAILS OF EVENTUAL TIMING AND PLACEMENT...BUT WITH THAT YET TO BE REVEALED...I HAVE PLACED THE HIGHEST POPS /LIKELY/ COINCIDING WITH VORTICITY AXIS AS IT SWINGS THROUGH. CAPE VALUES OF 2000-3000 J/KG EVIDENT IN MODELS...GFS AS USUAL THE HIGHEST WITH SOME LOCATIONS EVEN AROUND 4000 J/KG MUCAPE. HOWEVER...WITH TIMING OF WAVE...LOTS OF CLOUDS AROUND AND AGAIN...MESOSCALE INFLUENCES. GIVEN THE ABOVE...WITH PRECIPITABLE WATER AROUND 2 INCHES AND WSW-ENE VORTICITY AXIS SLOWING DOWN AS IT SINKS SOUTH...WILL HAVE TO CONSIDER POTENTIAL FOR WATER PROBLEMS ESPECIALLY FOR AREAS THAT ARE ALREADY WET FROM RECENT RAINS. NOT VERY MUCH SHEAR MONDAY...BUT WITH SOUNDINGS SHOWING WIDE CAPE...UPDRAFT STRENGTH COULD LEND ITSELF TO STRONG TO MARGINALLY SEVERE CLUSTERS OF STORMS. WAVES NOT AS OBVIOUS IN THE MONDAY NIGHT THROUGH TUESDAY NIGHT PERIOD...BUT GENERAL PATTERN SIMILAR. THAT IS...WE REMAIN IN THE SOUTHERN PERIPHERY OF THE WESTERLIES...AND ANY WEAK WAVE WILL BE ABLE TO HARNESS INSTABILITY OF OUR AIR MASS. UPSTREAM COMPLEXES WILL BE ABLE TO ADVECT THROUGH OUR REGION. I AGAIN USED BIAS CORRECTED CONSENSUS OF MODELS FOR HIGH TEMPERATURES MONDAY-TUESDAY...WHILE OPTING FOR WARM SIDE OF GUIDANCE FOR LOW TEMPERATURES. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... BELIEVE THIS FRONT WILL STALL ACROSS THE AREA FOR FEW DAYS NEXT WEEK. KEPT CHANCE POPS THROUGH THURSDAY PER A SERIES OF UPPER WAVES EXPECTED TO PASS ON TOP OF THIS BOUNDARY. DECREASED POPS TO SLIGHT CHANCE THURSDAY NIGHT AND FRIDAY AS HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES REGION PUSHING THE BOUNDARY FURTHER SOUTH OF THE AREA. WENT WITH A BLEND OF BCSREF AND BCCONSAII FOR LOWS...AND BCGMOS FOR HIGHS AS THEY REFLECT BETTER TEMP FLUCTUATIONS DUE TO CLOUD COVER AND PCPN THROUGH THE PERIOD. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... 06Z SUNDAY THRU 06Z MONDAY... A SERIES OF UPPER LEVEL DISTURBANCES WILL RIDE SOUTHEASTWARD ACROSS THE AREA THRU THE PERIOD. BEST CHANCE FOR ORGANIZED CONVECTION WILL BE BETWEEN 08Z AND 14Z THIS MORNING WITH ONE UPPER DISTURBANCE...AND AGAIN AFTER 03Z SUNDAY NIGHT AS A FRONTAL SYSTEM APPROACHES FROM THE NORTHWEST. WITH BOUNDARY LAYER WINDS STAYING UP OVERNIGHT...RADIATION FOG WILL BE AT A MINIMUM. EXPECT GENERALLY VFR CEILINGS OUT SIDE OF CONVECTION...THEN A PERIOD OF MVFR BEHIND THE CONVECTION TIL 14Z-15Z. AFTER 15Z VFR CEILINGS WITH SCATTERED CONVECTION...MAINLY AFTERNOON WITH THE AID OF HEATING. CONVECTION INCREASES AGAIN FROM THE NORTHWEST AFTER 02Z WITH APPROACH OF THE FRONT. AFTER 06Z MONDAY... IFR CONDITIONS POSSIBLE IN OCCASIONAL SHOWERS/THUNDERSTORMS THROUGH MIDWEEK...BUT ESPECIALLY MONDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...JMV SHORT TERM...MDP LONG TERM...MDP/ARJ AVIATION...JMV
Hazardous weather outlook, Jul 17, 4:18 PM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 418 PM EDT SAT JUL 17 2010 KYZ105-VAZ003-004-WVZ005-013>016-018-020-024>040-046-047-182030- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE- CALHOUN-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 418 PM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-017-019-182030- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-WIRT-RITCHIE- 418 PM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. THE MAIN THREAT IS FOR LOCALLY DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 3:29 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 AM EDT SUN JUL 18 2010
OHZ075-076-084-WVZ009-010-019-180830-
ATHENS OH-PLEASANTS WV-RITCHIE WV-VINTON OH-WASHINGTON OH-WOOD WV-
329 AM EDT SUN JUL 18 2010
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT ATHENS...NORTHERN
RITCHIE...NORTHERN VINTON...NORTHERN WOOD...PLEASANTS AND SOUTHERN
WASHINGTON COUNTIES THROUGH 430 AM EDT...
AT 323 AM EDT...A LINE OF TRAINING THUNDERSTORMS WAS MOVING OVER THE
AREA...PRODUCING RAINFALL RATES OF UP TO ONE INCH PER HOUR.
HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
FREQUENT LIGHTNING CAN ALSO BE EXPECTED.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. BE PARTICULARLY CAREFUL BECAUSE IT IS NIGHT...MAKING IT
DIFFICULT TO SEE WATER COVERING ROADWAYS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3945 8192 3946 8108 3935 8101 3923 8089
3926 8275 3937 8273 3937 8253 3940 8252
3939 8229 3947 8228 3948 8216
19The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:29 AM EDT | Special Weather Statement | RLX | Athens, Washington | 61 min |
| Jul 18, 3:56 PM EDT | Special Weather Statement | RLX | Meigs | 64 min |
| Jul 18, 5:26 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 49 min |
| Jul 18, 5:57 PM EDT | Special Weather Statement | RLX | Athens | 63 min |
| Jul 18, 7:57 PM EDT | Special Weather Statement | RLX | Perry | 48 min |
Nearby
Flash Flood Warnings in Ohio, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.